Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Green Bay, WI

April 15, 2017Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 15, 2017, 11:19 PM CDT for Manitowoc County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 11:19 PM CDT (04:19 UTC)
Expired
Apr 15, 2017, 11:45 PM CDT
In force
26 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 59 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS53 KGRB 160419
SVRGRB
WIC071-160445-
/O.NEW.KGRB.SV.W.0020.170416T0419Z-170416T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1119 PM CDT SAT APR 15 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Manitowoc County in east central Wisconsin...

* Until 1145 PM CDT.

* At 1118 PM CDT, a severe thunderstorm was located near Cleveland,
  or 9 miles north of Howards Grove, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. At 1115 pm, a wind gust up to 64 mph was 
           reported at the Sheboygan Lighthouse. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Manitowoc, Cleveland, Valders, Two Rivers, Newton, Spring Valley,
  Clover, Silver Lake College, Clarks Mills and Madsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4408 8792 4417 8748 4407 8760 4390 8769
      4389 8788
TIME...MOT...LOC 0418Z 255DEG 29KT 4397 8780 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

MPC
2 follow-up statements
976 
WWUS53 KGRB 160431
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1131 PM CDT SAT APR 15 2017

WIC071-160445-
/O.CON.KGRB.SV.W.0020.000000T0000Z-170416T0445Z/
Manitowoc WI-
1131 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN MANITOWOC COUNTY...

At 1130 PM CDT, a severe thunderstorm was located near Manitowoc,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Manitowoc, Cleveland, Valders, Two Rivers, Newton, Clover, Silver
Lake College, Osman and Newtonberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4406 8789 4417 8748 4407 8760 4390 8769
      4389 8776 4389 8781
TIME...MOT...LOC 0430Z 255DEG 29KT 4400 8767 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

MPC
353 
WWUS53 KGRB 160444
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1144 PM CDT SAT APR 15 2017

WIC071-160454-
/O.EXP.KGRB.SV.W.0020.000000T0000Z-170416T0445Z/
Manitowoc WI-
1144 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MANITOWOC COUNTY
WILL EXPIRE AT 1145 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4406 8789 4417 8748 4407 8760 4390 8769
      4389 8776 4389 8781
TIME...MOT...LOC 0444Z 244DEG 26KT 4405 8760 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 10:06 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 15, 10:06 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1006 PM CDT Sat Apr 15 2017

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 503 PM CDT Sat Apr 15 2017

Thunderstorm/convection trends this evening the very short term
issue. MU capes to 1000 lie across the south half of the state
including part of central and east central Wisconsin. Main
synoptic features to affect the region tonight include the cold
just reaching far northwest wisconsin late this afternoon.
Surface dewpoints fall into the lower 30s behind the front.
In addition, stronger scattered storms were noted over Iowa with
a short wave trough moving northeastward through early evening.
Latest trends suggest the leading edge of these Iowa storms
reaching central Wisconsin between 7 and 8 pm. A wind shift to
the northwest was also noted across the central and east central
Wisconsin with MFI...AUW and EZC Shawano shifting to the
northwest. Its possible this week boundary could be a focus of
convection later this evening as the short wave moves over
southern Wisconsin.
&&

.SHORT TERM...Tonight and Sunday
Issued at 251 PM CDT Sat Apr 15 2017

A second round of showers and a few thunderstorms was now moving
across northern Wisconsin as of mid afternoon. Latest meso
analysis indicated weakening surface based convective inhibition,
increasing surface based capes of 200 to 500 j/kg across the
southern half of the forecast area. Outflow boundaries from
two rounds of showers and storms would support the best risk
of severe weather south of a Sturgeon Bay to Wausau line.
Wind shear values of 35 to 45 knots noted along with wetbulb
heights of 8,500 to 10,000 feet noted to support damaging wind
and large hail the primary threat. Models also bring a wave along
the front later tonight that would support additional rainfall
overnight. Have increased rain chances and rainfall amounts for
the overnight period to account for this feature. Some patchy fog
is also possible late tonight across the north.

On Sunday, added a chance of showers across the far
north/northeast as wrap around moisture will be slow to depart
compared to the past model runs. Skies should become mostly sunny
from west to east as the day progresses. With more sunshine and
a relatively warm start, raised high temperatures a few degrees
at most places. It will be windy with gusts of 25 to 35 mph
expected late Sunday morning and afternoon.

.LONG TERM...Sunday Night Through Saturday
Issued at 251 PM CDT Sat Apr 15 2017

An active weather pattern is expected during the week, with
significant systems moving through Tuesday/Tuesday night and
Wednesday night/Thursday.

A weak cold front will sag into north central WI late Sunday
night, then stall out over the CWA on Monday. Moisture and
instability will be lacking with this feature, so only isolated
or scattered light showers are anticipated.

After a dry period Monday night, rain chances will quickly return
Tuesday into Tuesday night. A well-defined short-wave trof will
push through the region, as a 45-50 kt low-level jet develops.
Low pressure is expected to move into central WI on Tuesday, then
through the northern Great Lakes Tuesday night. Precipitable water
values will rise to around 1 inch, so moisture will be plentiful.
Likely/categorical pops are a good bet, but timing will be a
concern, as the GFS model brings most of the rain through the
region on Tuesday, while the ECMWF focuses on Tuesday afternoon
and evening. Locally heavy rainfall and a few embedded
thunderstorms can be expected.

After another brief dry period on Wednesday, a potentially more
potent low pressure system is anticipated Wednesday night into
Thursday. This system is expected to be accompanied by a stronger
upper trof or upper low, and may be able to tap into some colder
Canadian air. Another swath of significant precipitation is
anticipated, and there is some potential for minor snow
accumulations over the northwest portion of the forecast area. The
GFS is cooler and faster with the changeover to snow than the
ECMWF. There are many details to sort out with this system, but
will consider adding a mention of possible snow accumulations for
our northwest counties in the Hazardous Weather Outlook.

North to northwest cyclonic flow may keep scattered rain/snow
showers in the forecast Thursday night and Friday, but the
beginning of the weekend is looking dry.

Above normal temperatures will drop back to near normal during
the latter half of the work week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1004 PM CDT Sat Apr 15 2017

A short wave trough and cold front passing over the
area overnight will generated scattered showers and isolated
storms overnight before diminishing from west to east late
tonight. cigs late this evening range from vfr levels over most
locations to pockets of ifr vsbys and cigs across the far
north. anticipate a period of mvfr/ifr vsbys and cigs late
tonight after the fropa, followed with conditions improving from
west to east Sunday morning as drier air on west to northwest
winds filter into the area. A few gusts to 25 mph in the afternoon
possible on Sunday as temperatures warm to the mid 60s, then
subsiding Sunday night with high pressure drifting over the
region. Weak troughing over the northern Great Lakes Sunday night
may generate a few more lower end VFR clouds across far northern
Wisconsin.
&&

.HYDROLOGY...
Issued at 915 PM CDT Sat Apr 15 2017

Potential for more heavy rain tonight ahead of the cold front
continues to decrease. Primary area of convection moving toward
the Wisconsin and Illinois border where the air mass is more
unstable. A weak boundary this evening extends from around
Kewaunee county to Appleton to Wisconsin Rapids. Isolated showers
may develop along or north of the boundary this evening. Further
west scattered showers and storms were along the cold front. Still
anticipate isolated to scattered convection with up to 0.25
inches of rainfall. Rivers will remain at or just above bankfull
but will slowly fall next few days. For an outlook for the next
several days, more rain expected every 2 days, Tuesday and then
again Thursday. Potential for heavy rain south of the area on
Thursday with a frontal system.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........TDH
SHORT TERM.....Eckberg
LONG TERM......Kieckbusch
AVIATION.......TDH
HYDROLOGY......TDH
Hazardous weather outlook, Apr 15, 2:58 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
258 PM CDT Sat Apr 15 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-162000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
258 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible at times into early Sunday morning.
A few storms could contain damaging winds and hail, especially
south of a Wausau to Sturgeon Bay line for the remainder of the
afternoon and this evening. Locally heavy rainfall is also
possible with the stronger storms. Runoff from these storms could
cause some urban street flooding, and may also create flooding
concerns on some rivers and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Isolated thunderstorms are possible Tuesday afternoon and evening,
but severe weather is not expected.

Additional moderate to heavy rain is possible Tuesday and Tuesday
night, and also Wednesday night into Thursday. Persons near flood
prone areas should monitor forecasts and statements concerning
potential river flooding during the upcoming week.

There is a chance of accumulating snow across parts of north
central and far northeast Wisconsin Late Wednesday night into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required for the remainder of the
afternoon and this evening, especially south of a Wausau to
Sturgeon Bay line.

LMZ521-522-541>543-162000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
258 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds will result in conditions hazardous to small
craft through late tonight on Lake Michigan. Areas of dense
fog will also impact navigation, especially on Lake Michigan.

Thunderstorms are possible through tonight. Some of the storms
this evening could contain gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty west winds could create conditions hazardous to small craft
during the daytime on Easter Sunday.

Conditions hazardous to small craft are also possible Tuesday and
Tuesday night, and Wednesday night through Friday.

Eckberg/Kieckbusch

In the hours before

Local storm report, Apr 15, 10:13 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1013 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             2 S OSHKOSH             43.98N 88.55W
04/15/2017  E0.25 INCH       WINNEBAGO          WI   TRAINED SPOTTER

            INTERSECTION OF HIGHWAY 41 AND 26.

&&

TTH
Special weather statement, Apr 15, 11:01 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1101 PM CDT SAT APR 15 2017

WIZ049-050-160445-
Calumet WI-Manitowoc WI-
1101 PM CDT SAT APR 15 2017

...THUNDERSTORM WITH SMALL HAIL TRACKING OVER SOUTHERN CALUMET AND
MANITOWOC COUNTIES UNTIL 1145 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
St Anna, or 12 miles north of Plymouth, moving east at 30 mph.

Dime size hail and winds gusts to 35 mph will be possible with this
storm.

Locations impacted include...
Manitowoc, Cleveland, St. Nazianz, St Anna, Kiel, New Holstein,
Newton, Spring Valley, Clover and Louis Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Michigan get of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4399 8818 4414 8752 4413 8752 4406 8760
      4390 8769 4389 8815
TIME...MOT...LOC 0359Z 257DEG 26KT 4392 8805

TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:01 PM CDTSpecial Weather StatementGRBManitowoc44 min
Apr 15, 11:14 PM CDTSpecial Marine WarningGRB91 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.